Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 30, NWS Buffalo, NY

July 25, 1999Genesee County, Orleans County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 1999, 2:27 PM EDT for Genesee County, Orleans County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 2:27 PM EDT (18:27 UTC)
Expired
Jul 25, 1999, 3:30 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Genesee County, NY, Orleans County, NY

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:35 PM EDTThunderstorm WindShelby, NY
Jul 25, 2:40 PM EDTThunderstorm WindAlabama, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 251827
SVRBUF
NYC037-073-251930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
227 PM EDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GENESEE COUNTY IN WESTERN NEW YORK
  SOUTHERN ORLEANS COUNTY IN WESTERN NEW YORK

* UNTIL 330 PM EDT

* AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARRIE CENTER IN SOUTHERN ORLEANS COUNTY
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN BETWEEN 245 AND 300 PM

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

TAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:05 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 25, 10:05 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1005 AM EDT SUN JUL 25 1999

THE SFC LOW LOCATED OVER SOUTHERN ONTARIO...JUST NORTH OF NEW YORK
STATE...WILL DRIFT SLOWLY TO THE SOUTH AS THE UPPER LEVEL TROUGH
DEEPENS. THE COMBINATION OF THE DEEP LAYERED CYCLONIC FLOW AND THE
RELATIVELY COOL 500 MB TEMPS WILL GENERATE MORE CU AS THE AFTERNOON
WEARS ON. THE WATER VAPOR IMAGE SHOWS A WELL DEFINED SHORT WAVE JUST
EAST OF GEORGIAN BAY. THIS SHORTWAVE SEEMS TO BE MOVING QUITE A BIT
FASTER THAN WHAT THE MODELS INDICATED. THE ADDED UPLIFT THAT IS
ASSOCIATED WITH THIS FEATURE WILL SET OFF A FEW SHOWERS OR
THUNDERSTORMS ACROSS THE FA THIS AFTERNOON. SINCE THE LOW LEVEL
MOISTURE IS DEEPING IN THE VICINITY OF THE LOW...I WILL LEAVE IN THE
HIGHER POPS FOR THE WESTERN FINGER LAKES AND THE NORTH COUNTRY.

THE VISIBLE SATELLITE IMAGE SHOWS AN AREA OF ENHANCED CLOUDS
DEVELOPING ACROSS THE NIAGARA FRONTIER. THE MOIST SOUTHWEST FLOW OFF
OF LAKE ERIE SEEMS TO BE GENERATING SOME OF THESE CLOUDS...BUT THE
00Z RUN OF THE MM5 SUGGESTED THAT A WELL DEFINED AREA OF CONVERGENCE
WOULD SET UP ACROSS THE NIAGARA PENINSULA THIS MORNING. THE STRONGEST
CONVERGENCE IS FORECAST TO SEPT UP NORTH AND EAST OF BUFFALO...SO I
WILL INDICATE A FEW MORE CLOUDS AND SLIGHTLY HIGHER POPS FOR THAT
AREA.

.BUF...SMALL CRAFT ADVISORY NEW YORK SHORES LAKE ERIE AND ONTARIO

TJP

In the hours before

Local storm report, Jul 25, 1:59 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
159 PM EDT SUN JUL 25 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    WELLSVILLE                NY   WIND DAMAGE
07/25/99   ALLEGANY                       TREES AND POWER LINES DOWN
                                          REPORTED BY SHERIFF 911
                                          DISPATCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jul 24, 10:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego95 min
Jul 25, 2:04 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus66 min
Jul 25, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany65 min
Jul 25, 3:57 PM EDTSevere Thunderstorm WarningBUFWayne63 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.